Hail, Kimball
- When
- June 5, 4:20 PM MST to 4:23 PM MST
- Where
- Kimball County, 5 mi W of Kimball
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.230, -103.756
Quarter size hail was observed five miles west of Kimball.
Thunderstorms produced large hail over central Kimball and northeast Dawes counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
Thunderstorms produced large hail over central Kimball and northeast Dawes counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jun 5, 2:46 PM MST, 1 hour 34 minutes earlier.
Area Forecast Discussion National Weather Service Cheyenne WY 346 PM MDT Mon Jun 5 2017 .SHORT TERM...(This evening through Wednesday) Issued at 300 PM MDT Mon Jun 5 2017 A number of thunderstorms have developed over the mountains of southeast Wyoming this afternoon and are moving to the southeast into nearby locations. Still on track to see these storms continue to expand in coverage and intensity through the afternoon in upslope flow and as an upper shortwave moves overhead. Mesoanalysis shows roughly 500-1500 J/kg of CAPE over much of the forecast area, with the highest values along and east of the Laramie Range. CIN is steadily waning, so anticipate a few stronger storms to develop over the next couple of hours. As advertised, shear is relatively low so we're expecting mainly multicell pulse storms that could produce brief heavy rain, marginal severe size hail, and gusty downdraft winds. The cold front is just to our northwest and moving slowly southeast. It should be through our northern counties by midnight tonight with strong storms possible along the front across our northern counties this evening. Models continue to show the front pushing south into Colorado by Tuesday morning with scattered showers and a few storms expected through tonight. The focus for strongest convection on Tuesday will remain south in Colorado as we'll be about a good 10-15 degrees cooler than today. However, the H7 front is progged to move into our southern counties through the afternoon which could still spark off a few storms when combined with north-northeasterly upslope flow. The best chance is looking like it'll be for locations near the Colorado border. Tuesday evening should clear out pretty quickly once the sun sets. East southeasterly return flow on Wednesday will once again bump up chances for a few strong storms in the afternoon especially in the vicinity of the Laramie Range. .LONG TERM...(Wednesday night through Monday) Issued at 231 PM MDT Mon Jun 5 2017 Wednesday night-Thursday night: Upper level ridge is progged to build over the region during this timeframe with a mid level shortwave pushing through. As this ridge builds in, it will begin to draw low level moisture into areas mainly east of the Laramie Range and especially the Nebraska panhandle Thursday afternoon into Thursday night. This could end being a good setup for severe weather for the northern Nebraska panhandle where the potential for splitting supercells may develop early on combined with a Mesoscale Convective complex in the evening. The reason for this thinking is due to the potential for strong 0-2km low level shear and nearly unidirectional speed shear above 2km. MUCAPE are progged to be quite high as well (~2500J/kg) which should help drive the storms. Friday-Monday: Another shortwave is progged to dig across the northern Rockies and help drive the upper level ridge east. This will yield to warmer temperatures across the region. Along with the warmer temperatures windy conditions are expected to develop especially over areas west of the Laramie Range on Friday and Saturday. Temperatures could be in the lower 90s in the panhandle with mainly 80s elsewhere. Not expecting any convection at this time, due to much drier low level conditions. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1141 AM MDT Mon Jun 5 2017 Latest satellite loop was showing convection percolating along the Laramie Range. This convection should continue to develop over the area during the afternoon with most of the convection tracking east-northeast. At this point, it looks like the convection should impact the CYS TAF site around 21z-23z with the NE panhandle getting impacted mainly between 00z-02z. These storms may contain gusty wind speeds up to 40 mph along with some small hail. Meanwhile, the frontal boundary should pass through the TAF sites mainly after 09z. && .FIRE WEATHER... Issued at 300 PM MDT Mon Jun 5 2017 No fire weather concerns are expected through midweek. Showers and thunderstorms will occur today through Thursday, with the best coverage for areas along and east of the Laramie Range. Very dry and windy conditions are possible the end of this week mainly for southeast Wyoming. Thankfully, fuels are still in green up so fire concerns will remain minimal. && .HYDROLOGY... Issued at 300 PM MDT Mon Jun 5 2017 High temperatures above 9000 feet will cool about 5 degrees on Tuesday and Wednesday, but will increase back into the 60s through the end of the week. Low temperatures are expected to stay above freezing. This will result in continued efficient snowmelt and rising creeks and main stem rivers. The Upper North Platte River at Saratoga and Encampment River at Encampment may rise to action stage over the next couple of days. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && SHORT TERM...RJM LONG TERM...REC AVIATION...REC FIRE WEATHER...RJM HYDROLOGY...RJM
Hazardous Weather Outlook National Weather Service Cheyenne WY 357 AM MDT Mon Jun 5 2017 NEZ002-003-019>021-054-055-095-096-WYZ101-102-107-108-118-119- 061000- Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne- North Sioux-South Sioux-Converse County Lower Elevations- Niobrara County-East Platte County-Goshen County- Central Laramie County-East Laramie County- 357 AM MDT Mon Jun 5 2017 This hazardous weather outlook is for portions of western Nebraska...east central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Scattered showers and thunderstorms are expected over the area mainly this afternoon and evening. A few storms could become strong and produce gusty winds and small hail. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY Chances for mainly afternoon and evening thunderstorms will continue Tuesday and Wednesday with more isolated activity on Thursday. .Spotter information statement... Spotter activation will not be needed. WYZ103>106-109>117-061000- North Laramie Range-Ferris/Seminoe/Shirley Mountains- Shirley Basin-Central Laramie Range and Southwest Platte County- Central Carbon County-North Snowy Range Foothills- Southwest Carbon County-Sierra Madre Range- Upper North Platte River Basin-Snowy Range-Laramie Valley- South Laramie Range-South Laramie Range Foothills- 357 AM MDT Mon Jun 5 2017 This hazardous weather outlook is for portions of south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Widely scattered showers and thunderstorms should occur mainly this afternoon into this evening. No severe storms are expected. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY Chances for afternoon and evening showers and thunderstorms will exist mainly for Tuesday and Wednesday. .Spotter information statement... Spotter activation will not be needed.
Special Weather Statement National Weather Service Cheyenne WY 225 PM MDT MON JUN 5 2017 WYZ106>108-052115- East Platte County WY- Central Laramie Range and Southwest Platte County WY- Goshen County WY- 225 PM MDT MON JUN 5 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GOSHEN AND SOUTHERN PLATTE COUNTIES UNTIL 315 PM MDT... At 224 PM MDT, Doppler radar was tracking a strong thunderstorm near Bordeaux, or 9 miles southwest of Wheatland, moving southeast at 15 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Chugwater, Slater and Bordeaux. This includes Interstate 25 in Wyoming between mile markers 52 and 75. LAT...LON 4186 10516 4201 10507 4194 10464 4170 10479 TIME...MOT...LOC 2024Z 293DEG 14KT 4194 10506 Levin
Special Weather Statement National Weather Service Cheyenne WY 318 PM MDT MON JUN 5 2017 WYZ107-108-117>119-052200- East Platte County WY-Goshen County WY-Central Laramie County WY- South Laramie Range Foothills WY-East Laramie County WY- 318 PM MDT MON JUN 5 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GOSHEN...NORTH CENTRAL LARAMIE AND SOUTHEASTERN PLATTE COUNTIES UNTIL 400 PM MDT... At 318 PM MDT, Doppler radar was tracking a strong thunderstorm 7 miles south of Chugwater, or 28 miles south of Wheatland, moving southeast at 20 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. This storm will remain over mainly rural areas of southwestern Goshen...north central Laramie and southeastern Platte Counties. This includes Interstate 25 in Wyoming between mile markers 40 and 53. LAT...LON 4159 10496 4174 10484 4164 10440 4139 10456 TIME...MOT...LOC 2118Z 295DEG 16KT 4165 10484 Levin
Special Weather Statement National Weather Service Cheyenne WY 412 PM MDT MON JUN 5 2017 WYZ103-106-052300- Central Laramie Range and Southwest Platte County WY- North Laramie Range WY- 412 PM MDT MON JUN 5 2017 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL ALBANY AND SOUTHWESTERN PLATTE COUNTIES UNTIL 500 PM MDT... At 412 PM MDT, Doppler radar was tracking a strong thunderstorm 9 miles northeast of Wheatland Reservoir 3, or 32 miles west of Wheatland, moving southeast at 15 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of east central Albany and southwestern Platte Counties. LAT...LON 4190 10571 4207 10561 4196 10517 4172 10532 TIME...MOT...LOC 2212Z 295DEG 14KT 4196 10557 Levin
Special Weather Statement National Weather Service Cheyenne WY 433 PM MDT MON JUN 5 2017 WYZ101-052300- Converse County Lower Elevations WY- 433 PM MDT MON JUN 5 2017 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CONVERSE COUNTY UNTIL 500 PM MDT... At 433 PM MDT, Doppler radar was tracking a strong thunderstorm near Rolling Hills, or 21 miles northwest of Douglas, moving southeast at 15 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Rolling Hills. This includes Interstate 25 in Wyoming between mile markers 144 and 152. LAT...LON 4290 10584 4305 10575 4299 10534 4273 10550 TIME...MOT...LOC 2233Z 304DEG 13KT 4294 10574 Levin
Special Weather Statement National Weather Service Cheyenne WY 503 PM MDT MON JUN 5 2017 NEZ054-052345- Kimball NE- 503 PM MDT MON JUN 5 2017 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL KIMBALL COUNTY UNTIL 545 PM MDT... At 503 PM MDT, Doppler radar was tracking a strong thunderstorm over Oliver Campground, or 10 miles west of Kimball, moving east at 15 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Kimball, Oliver Campground, Oliver Reservoir, Kimball Airport and Bushnell. This includes Interstate 80 in Nebraska between mile markers 7 and 28. LAT...LON 4108 10393 4130 10392 4134 10352 4103 10352 TIME...MOT...LOC 2303Z 272DEG 12KT 4119 10384 Levin
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
512 PM MDT MON JUN 05 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM HAIL 5 E BUSHNELL 41.23N 103.79W
06/05/2017 E0.50 INCH KIMBALL NE TRAINED SPOTTER
&&
BCHAPMANThe Cheyenne radar (KCYS), 88 km away, was scanning. The volume nearest the first event began at 23:20 UTC.
2 hail. Local standard time, as filed.
Quarter size hail was observed five miles west of Kimball.
Penny to quarter size hail covered the ground north of Chadron.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2017Every state in 2017This day in weather historyWarnings in Nebraska, June 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 713689, 713691.